Oregon, 2009

High Wind in Oregon, March 15, 2009

March 15, 2009 · NWS PQR · 4 events in 4 counties and zones

A strong frontal system brought increased winds to the coast and Coast Range of northwest Oregon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong frontal system brought increased winds to the coast and Coast Range of northwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 15, 2:00 AM PST, 2 hours earlier.

Area forecast discussion, Mar 15, 2:00 AM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
300 AM PDT SUN MAR 15 2009

.SYNOPSIS...THE STRONGEST IN A SERIES OF FRONTS MOVING ACROSS SW
WASHINGTON AND NW OREGON WILL MOVE THROUGH THE FORECAST AREA TODAY.
THIS SYSTEM WILL LIKELY BRING HIGH WINDS TO THE COAST AND COASTAL
MOUNTAINS ...WITH SIGNIFICANT RAIN TO THE VALLEYS AND SNOW TO THE
MOUNTAINS. AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK...WITH VALLEY RAIN AND MOUNTAIN SNOW
AT TIMES.
&&

.SHORT TERM...LATEST PAC FRONTAL SYSTEM IS CURRENTLY EXTENDS FROM
THE N OREGON CASCADES THROUGH CENTRAL OREGON COAST. HAVE RECEIEVED
SIGNIFICANT PRECIPITATION WITH THIS FRONT...WITH SNOW CONTINUING IN
THE CASCADES...AND BREEZY CONDITIONS ON THE COAST. THIS FRONT WILL
CONTINUE MOVING EAST EARLY THIS MORNING.

THE NEXT SYSTEM IN THE SERIES OF FRONTS LOOKS TO BE THE STRONGEST.
THIS FRONT IS DEVELOPING NEAR 50N/138W...AND IS FORECAST BY THE
MODELS TO PUSH A WARM FRONT INTO OUR AREA EARLY THIS AM...FOLLOWED
BY THE COLD OR OCCLUDED FRONT BY MIDDAY.  THIS WILL INCREASE THE
RAIN SIGNIFICANTLY AS IT HAS HIGHER PRECIPITABLE WATER VALUES. SNOW
LEVELS WILL LIKELY REMAIN RATHER LOW...ESPECIALLY IN THE NORTH...FOR
MORE SNOW IN THE CASCADES.

THIS SYSTEM HAS 983 MB OR SO LOW CENTER SWINGING PAST TO OUR
NORTH...AND LOOKS LIKE IT WILL PRODUCE HIGH WINDS ALONG THE COAST...
AND THE HIGHER ELEVATIONS OF THE COASTAL MTS.  WILL UPGRADE THE HIGH
WIND WATCH TO A WARNING FOR THE REMAINDER OF THE COAST...AND ISSUE A
HIGH WIND WARNING FOR THE HIGHER ELEVATIONS OF THE COAST MTNS WITH
THIS MORNINGS FORECAST PACKAGE.

MODEL QPF SUPPORTS WINTER STORM SNOW TOTALS IN THE CASCADES...SO
WILL CONTINUE THE WINTER STORM WARNING FOR THE S WASHINGTON AND N
OREGON CASCADES...AND A SNOW ADVISORY FOR THE CASCADES OF LANE
COUNTY.  SNOW LEVELS DIP A BIT TO AFFECT THE COAST MTNS AND
FOOTHILLS EARLY THIS MORNING...BUT THINK SNOWFALL AMOUNTS WILL STAY
BELOW ADVISORY LEVELS IN THOSE AREAS.  HOWEVER...COULD BE CLOSE CALL
AT THE UPPER ELEVATIONS OF THESE ZONES.

THE COLD FRONT MOVES THROUGH THE AREA THIS AFTERNOON...POSSIBLY NOT
CLEARING THE SOUTHEAST CORNER OF THE FORECAST AREA UNTIL LATE
TODAY.  COOLER SHOWERS FOLLOW FOR TONIGHT AND MONDAY...WITH DECENT
ZONAL FLOW THAT WILL KEEP SNOW FALLING IN THE CASCADES. EXPECT SNOW
IN THE COAST RANGE AND FOOTHILLS AT THAT POINT AS WELL.  LIKENS.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...LITTLE
CHANGE. MODELS CONTINUE TO SUGGEST A VERY WET EXTENDED AS A SERIES
OF SYSTEMS MOVE INTO THE AREA. ZONAL FLOW CONTINUES FOR THE
REMAINDER OF THE PERIOD WITH 20 TO 30 PERCENT HIGHER POPS THAN
CLIMO. MODELS IN FAIR AGREEMENT BEFORE ENSEMBLES BEGIN TO DECAY
RAPIDLY ON FRIDAY. TOLLESON
&&

.AVIATION...A BAD DAY FOR FLYING...UNLESS YOU ARE A DUCK. EXPECT
PLENTY OF MVFR AND EVEN OCCASIONAL IFR CONDITIONS TODAY. WORST WILL
BE ALONG THE COAST AND INTO THE COAST MTNS. PASSES OVER THE CASCADES
AND EVEN THROUGH THE COAST RANGE WILL BE FREQUENTLY OBSCD IN CLOUDS
AND RAIN OR SNOW. STRONG FRONT MOVES INTO THE REGION AROUND 18Z TO
20Z WITH STRONG GUSTY S WINDS. STRONGEST ON THE COAST AND OVER THE
HIGHER TERRAIN OF THE COAST MTNS AND CASCADES. WILL SEE SOME
IMPROVEMENT OF CIGS/VIS AFTER 04Z...AS PATTERN TURNS MORE SHOWERY.
STILL...EXPECT MTNS TO REMAIN OBSCD. WINDS ABATE ALSO BY 03Z.

KPDX AND APPROACHES...PRIMARILY MVFR CONDITIONS EXPECTED TODAY...
ALONG WITH S WINDS GUSTING TO 30 TO 35 KT AFTER 18Z. AFTER 00Z
SHOULD SEE WORST CONDITIONS PASSING...AS CIGS/VIS TRANSITION BACK TO
LOWER VFR AS SHOWERY AIR MASS ARRIVES. WINDS ABATE...WITH ONLY
OCCASIONAL GUSTS TO 25 KT AFTER 00Z.                    ROCKEY.
&&

.MARINE...STRONG COLD FRONT NOW ABOUT 500 NM OFFSHORE. THIS FRONT
MOVING RAPIDLY TOWARDS THE COAST. EXPECT GALE FORCE WINDS TO DEVELOP
NEAR SUNRISE...AND SPREAD ACROSS ALL THE COASTAL WATERS BY MID
MORNING. WINDS LIKELY GUSTING NEAR 45 KT...AND CAN NOT RULE OUT FEW
GUSTS TO 50 KT NEAR THE COAST LINE LATER THIS MORNING INTO THE
AFTERNOON. WINDS SUBSIDE LATER IN THE AFTERNOON...BUT SEAS WILL BE
ON THE RISE. LIKELY HIT NEAR 20 FT BY THIS EVENING...AND HOLD IN THE
18 TO 21 FT RANGE TONIGHT...THEN SLOWLY SUBSIDE MON.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING FROM CAPE SHOALWATER TO FLORENCE TODAY THROUGH
            EARLY THIS EVENING.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH MON.
        HIGH WIND WARNING FOR THE CENTRAL OREGON COAST FROM 5 AM UNTIL
            5 PM TODAY.
        HIGH WIND WARNING FOR THE S WASHINGTON COAST...NORTH OREGON
            OREGON COAST...AND COAST RANGE AND WILLAPA HILLS FROM
            7 AM UNTIL 5 PM TODAY.
        WINTER STORM WARNING FOR THE S WASHINGTON AND N OREGON CASCADES
            THROUGH THIS AFTERNOON.
        WINTER WEATHER ADVISORY FOR SNOW FOR CASCADES OF LANE COUNTY
            THROUGH THIS AFTERNOON.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 14, 4:12 AM PST, 23 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
512 AM PDT SAT MAR 14 2009

ORZ005>009-014-PZZ210-WAZ022-023-039-151215-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
COLUMBIA RIVER BAR-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
512 AM PDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ011-013-WAZ019-151215-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
512 AM PDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG COLD FRONT WILL BRING MUCH COLDER AIR TO THE REGION THIS
WEEKEND. SNOW LEVELS WILL DROP TO AROUND 3500 FEET THIS
AFTERNOON AND DOWN TO AROUND 1500 TO 2000 FEET TONIGHT.
EXPECT SNOW AT TIMES IN THE CASCADES THROUGH THE WEEKEND. SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONGER COLD FRONT WILL MOVE THROUGH THE PACIFIC NORTHWEST
SUNDAY PRODUCING UP TO ANOTHER FOOT OF SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010-012-WAZ020-040-151215-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
512 AM PDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG COLD FRONT WILL BRING MUCH COLDER AIR TO THE REGION THIS
WEEKEND. SNOW LEVELS WILL DROP TO AROUND 2000 FEET THIS
EVENING AND DOWN TO AROUND 1000 FEET AFTER MIDNIGHT TONIGHT.
ADVISORY LEVEL AMOUNTS OF SNOW ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-151215-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
512 AM PDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG FRONT WILL APPROACH THE COAST SUNDAY PRODUCING STRONG
GUSTY WINDS. WINDS ALONG THE COASTAL HEADLANDS COULD REACH HIGH
WIND WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

PZZ250-255-270-275-151215-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
512 AM PDT SAT MAR 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH
WASHINGTON/NORTH OREGON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG FRONT WILL MOVE THROUGH THE COASTAL WATERS SUNDAY
PRODUCING STRONG GUSTY WINDS. THESE WINDS COULD REACH GALE FORCE
CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
March 15, 4:00 AM PST to 10:20 AM PST
Where
Central Oregon Coast forecast zone
Measured
47 kt (54 mph) measured sustained
Reported by
Official NWS Observations

Many stations hit warning criteria: Yaquina Bridge reached a maximum sustained wind of 42 kt with a peak wind gust of 56 kt; a spotter in Depoe Bay reported gusts to 52 kt; Newport Jetty had 34-38 kt sustained winds; Cape Fowlweather reported gusts to 56 kt; and many other reports.

High Wind, Coast Range of Nw Oregon

When
March 15, 4:30 AM PST to 11:20 AM PST
Where
Coast Range of Nw Oregon forecast zone
Measured
74 kt (85 mph) estimated gust
Reported by
Mesonet

Gusts 56 to 74 kt are estimated based on an elevated station located at Mt. Hebo. Also, a spotter in Blodgett reported a tree blown down, with many other trees having small to medium branches blown off. Newspaper reports just north of the area reported power outages to 730 customers due to downed power lines from falling tree limbs.

High Wind, Northern Oregon Coast

When
March 15, 6:15 AM PST to 7:15 AM PST
Where
Northern Oregon Coast forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Official NWS Observations

A few stations hit warning criteria: both Garibaldi and Clatsop Spit experienced 35 kt sustained with gusts to 43 kt.

High Wind, Central Coast Range of W Oregon

When
March 15, 8:15 AM PST to 12:15 PM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

Rockhouse RAWS had several reports reaching criteria during the time period.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160860, 160865, 160841, 160867.